Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 101, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2020, 3:05 PM CDT for Griggs County, Steele County, North Dakota. It was in force for 20 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2020, 3:05 PM CDT (20:05 UTC)
- Expired
- Jun 20, 2020, 3:25 PM CDT
- In force
- 20 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Griggs County, ND, Steele County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 38 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:10 PM CDT | HAIL 1.25 | 6 Ene Cooperstown, ND | GROUND WHITE WITH HAIL. ALSO RECEIVED 2 INCHES OF RAIN. |
| Jun 20, 3:10 PM CDT | HAIL 1.25 | 6 Ene Cooperstown, ND | ALSO HAD 2 INCHES OF RAIN. GROUND WHITE WITH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.1 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -184 J/kg
- Mixed-layer LCL
- 1525 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
483
WUUS53 KFGF 202005
SVRFGF
NDC039-091-202100-
/O.NEW.KFGF.SV.W.0101.200620T2005Z-200620T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
305 PM CDT Sat Jun 20 2020
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
East central Griggs County in southeastern North Dakota...
Northern Steele County in southeastern North Dakota...
* Until 400 PM CDT.
* At 305 PM CDT, a severe thunderstorm was located near Cooperstown,
or 38 miles north of Valley City, moving northeast at 10 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* This severe thunderstorm will be near...
Finley and Sharon around 345 PM CDT.
Sherbrooke around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4767 9780 4767 9774 4747 9757 4740 9801
4750 9808
TIME...MOT...LOC 2005Z 240DEG 10KT 4748 9799
HAIL...1.50IN
WIND...<50MPH
$$
NC1 follow-up statement
742
WWUS53 KFGF 202025
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
325 PM CDT Sat Jun 20 2020
NDC039-091-202035-
/O.CAN.KFGF.SV.W.0101.000000T0000Z-200620T2100Z/
Griggs ND-Steele ND-
325 PM CDT Sat Jun 20 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GRIGGS AND
NORTHERN STEELE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However small hail is
still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4767 9780 4767 9774 4747 9757 4740 9801
4750 9808
TIME...MOT...LOC 2023Z 240DEG 10KT 4751 9792
$$
NCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:39 PM CDT, 26 minutes earlier.
Area forecast discussion, Jun 20, 2:39 PM CDT, 26 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 239 PM CDT Sat Jun 20 2020 .SHORT TERM...(This evening through Sunday night) Issued at 239 PM CDT Sat Jun 20 2020 The main impact in this portion of the forecast is severe weather and the potential for hail or strong winds late this afternoon into the early evening. This is actually pretty low, see discussion to follow. Quite a few high resolution guidance members earlier this morning had started showing a more chaotic storm evolution this afternoon and early evening. It looked strange at the time, but with the lack of a well defined frontal boundary or surface pattern, it started to make sense. These solutions showed some development in the early afternoon across southeast North Dakota, then additional development slightly further west in the hours to follow. These solutions were not too far off the mark. Storms did fire up around 130 pm around Barnes County, but were fairly pulsy. With the lack of strong shear, they have not lasted for more than a few volume scans before weakening again. Think this trend will continue through the early evening, meaning some storms may briefly get strong, but then die down again. The further east these storms move, the less instability exists from the clouds/rain earlier in the day. Think any stronger storms should be done by 6 to 7 pm, or even earlier. More shower and storm development is possible Sunday, mainly with the heating of the day again. Best chances for Sunday will be along the North Dakota and South Dakota border and southward. .LONG TERM...(Monday through Saturday) Issued at 239 PM CDT Sat Jun 20 2020 A cool start with a warming trend and multiple chances for rain and possibly thunderstorms. NBM, ensemble, and deterministic guidance all suggest that after a cooler than average start to the week we will warm each day through the end of the month. After highs in the upper 60s and low 70s on Monday expect low 80s by the end of the week. On the precipitation front, expect chances for rain each day during the week as multiple short waves move through the Northern Plains. With MU CAPE values generally under 500 J/kg throughout the week severe seem unlikely at this point due to a lack of instability tied to the cooler temperatures and lower dew points. There could be enough instability for some general thunderstorms, but strong to severe storms look less likely. The best chances for rain and thunderstorms at this point looks to be on Monday and Friday as those days have the best synoptic support. There still remains quite a spread in ensemble systems for Friday though so rain amounts and thunderstorm chances remain uncertain. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 100 PM CDT Sat Jun 20 2020 Having a little more doubt on this shift about the potential for storms this afternoon. KDVL should be west of this hazard, and KTVF and KBJI may stay too far east. However, KGFK and KFAR may still see some storms between 4 and 7 pm. Winds die down after sunset, and some guidance is hinting at MVFR clouds by early Sunday morning. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...Godon LONG TERM...NC AVIATION...Godon
Hazardous weather outlook, Jun 20, 2:56 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 256 PM CDT Sat Jun 20 2020 MNZ001>004-007-029-NDZ006>008-014>016-024-026>030-038-039-049- 052>054-212000- West Polk-Norman-Clay-Kittson-West Marshall-Wilkin-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 256 PM CDT Sat Jun 20 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms may produce 1.5 inch diameter hail or wind gusts to 60 mph through 6 pm. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances of showers and thunderstorms continue Sunday into Monday, and again late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ005-006-008-009-013>017-022>024-027-028-030>032-040-212000- Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-West Otter Tail- East Otter Tail-Wadena-Grant- 256 PM CDT Sat Jun 20 2020 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances of showers and thunderstorms continue Sunday into Monday, and again late week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jun 20, 2:07 PM CDT, 58 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
207 PM CDT Sat Jun 20 2020
NDZ027-029-030-201945-
Steele ND-Traill ND-Grand Forks ND-
207 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAND FORKS...
NORTHWESTERN TRAILL AND CENTRAL STEELE COUNTIES UNTIL 245 PM CDT...
At 207 PM CDT, Doppler radar was tracking a strong thunderstorm over
Blabon, or 35 miles north of Valley City, moving northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Sherbrooke and Finley around 215 PM CDT.
Golden Lake around 230 PM CDT.
Hatton and Northwood around 245 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4783 9767 4766 9731 4731 9775 4741 9799
4745 9799
TIME...MOT...LOC 1907Z 216DEG 28KT 4743 9782
NCSpecial weather statement, Jun 20, 2:10 PM CDT, 55 minutes before
Special Weather Statement National Weather Service Grand Forks ND 210 PM CDT Sat Jun 20 2020 NDZ006-007-015-201945- Towner ND-Ramsey ND-Cavalier ND- 210 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TOWNER... SOUTHWESTERN CAVALIER AND NORTH CENTRAL RAMSEY COUNTIES UNTIL 245 PM CDT... At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near Cando, or 33 miles northwest of Devils Lake, moving east at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Egeland around 225 PM CDT. Calio and Munich around 245 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4851 9924 4858 9927 4877 9886 4850 9870 TIME...MOT...LOC 1910Z 252DEG 16KT 4855 9917 NC
Special weather statement, Jun 20, 2:20 PM CDT, 45 minutes before
Special Weather Statement National Weather Service Grand Forks ND 220 PM CDT Sat Jun 20 2020 NDZ028-029-201945- Griggs ND-Steele ND- 220 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRIGGS AND NORTHWESTERN STEELE COUNTIES UNTIL 245 PM CDT... At 220 PM CDT, Doppler radar was tracking a strong thunderstorm near Cooperstown, or 40 miles north of Valley City, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Finley and Sharon around 245 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4741 9817 4755 9821 4767 9783 4751 9775 TIME...MOT...LOC 1920Z 255DEG 19KT 4751 9808 NC
Special weather statement, Jun 20, 2:43 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
243 PM CDT Sat Jun 20 2020
NDZ027>030-202030-
Griggs ND-Steele ND-Traill ND-Grand Forks ND-
243 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GRAND FORKS...
NORTHWESTERN TRAILL...EAST CENTRAL GRIGGS AND NORTHERN STEELE
COUNTIES UNTIL 330 PM CDT...
At 242 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Sharon to near Finley to near Cooperstown.
Movement was east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Sharon around 245 PM CDT.
Finley around 255 PM CDT.
Blabon around 315 PM CDT.
Golden Lake around 320 PM CDT.
Sherbrooke around 325 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4777 9730 4757 9736 4740 9765 4740 9819
4750 9814 4764 9799
TIME...MOT...LOC 1942Z 259DEG 21KT 4759 9791 4750 9794 4742 9807
NCSpecial weather statement, Jun 20, 2:47 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
247 PM CDT Sat Jun 20 2020
NDZ029-030-038-039-202030-
Steele ND-Traill ND-Barnes ND-Cass ND-
247 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHWESTERN
TRAILL...NORTHEASTERN BARNES AND SOUTHERN STEELE COUNTIES UNTIL 330
PM CDT...
At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pillsbury, or 24 miles north of Valley City, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Pillsbury around 250 PM CDT.
Hope around 305 PM CDT.
Colgate around 310 PM CDT.
Galesburg and Clifford around 330 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4745 9737 4718 9729 4715 9791 4729 9796
4732 9796 4734 9798
TIME...MOT...LOC 1947Z 259DEG 20KT 4726 9783
NCSpecial weather statement, Jun 20, 2:55 PM CDT, 10 minutes before
Special Weather Statement National Weather Service Grand Forks ND 255 PM CDT Sat Jun 20 2020 MNZ001-NDZ027-030-202045- West Polk MN-Traill ND-Grand Forks ND- 255 PM CDT Sat Jun 20 2020 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL POLK...SOUTHEASTERN GRAND FORKS AND NORTH CENTRAL TRAILL COUNTIES UNTIL 345 PM CDT... At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over Reynolds, or 14 miles south of Grand Forks, moving northeast at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This strong thunderstorm will be near... Thompson around 305 PM CDT. Merrifield around 315 PM CDT. Bygland and Grand Forks around 320 PM CDT. Fisher around 330 PM CDT. Grand Forks around 335 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Grand Forks. && LAT...LON 4759 9698 4770 9725 4808 9705 4789 9663 TIME...MOT...LOC 1955Z 215DEG 19KT 4771 9708 NC
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:08 PM CDT | Special Weather Statement | FGF | Barnes | 37 min |
| Jun 20, 1:25 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Griggs, Steele | 18 min |
| Jun 20, 1:40 PM CDT | Severe Thunderstorm Warning | FGF | Griggs | 23 min |
| Jun 20, 1:53 PM CDT | Special Weather Statement | FGF | Barnes | 37 min |
| Jun 20, 2:07 PM CDT | Special Weather Statement | FGF | Steele | 38 min |
| Jun 20, 2:10 PM CDT | Special Weather Statement | FGF | Towner | 35 min |
| Jun 20, 2:20 PM CDT | Special Weather Statement | FGF | Griggs | 25 min |
| Jun 20, 2:43 PM CDT | Special Weather Statement | FGF | Steele | 47 min |
| Jun 20, 2:47 PM CDT | Special Weather Statement | FGF | Steele | 43 min |
| Jun 20, 2:55 PM CDT | Special Weather Statement | FGF | Grand Forks | 50 min |
| Jun 20, 3:14 PM CDT | Special Weather Statement | FGF | Walsh | 46 min |
| Jun 20, 3:22 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks | 26 min |
| Jun 20, 3:43 PM CDT | Special Weather Statement | FGF | Traill | 47 min |
| Jun 20, 3:56 PM CDT | Special Weather Statement | FGF | Ransom | 64 min |
| Jun 20, 4:08 PM CDT | Severe Thunderstorm Warning | FGF | Pembina | 37 min |
| Jun 20, 4:44 PM CDT | Special Weather Statement | FGF | Walsh | 31 min |
| Jun 20, 4:48 PM CDT | Special Weather Statement | FGF | Pembina | 27 min |
| Jun 20, 5:14 PM CDT | Special Weather Statement | FGF | Ransom | 31 min |
| Jun 20, 5:57 PM CDT | Special Weather Statement | FGF | Ransom | 63 min |
| Jun 20, 6:05 PM CDT | Severe Thunderstorm Warning | FGF | Cass, Ransom, Richland | 25 min |
| Jun 20, 6:10 PM CDT | Special Weather Statement | FGF | Sargent | 20 min |
| Jun 20, 6:54 PM CDT | Special Weather Statement | FGF | Richland | 66 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.